Clotting activation after oral anticoagulant therapy discontinuation: A risk factor for recurrent venous thromboembolism

Daniela Poli, Emilia Antonucci, Emanuele Cecchi, Irene Betti, Ilaria Lapini, Alessandra Gazzini, Rosanna Abbate, Gian Franco Gensini, Domenico Prisco

Research output: Contribution to journalArticle

Abstract

A hypercoagulable state has been reported in some patients treated for venous thromboembolism (VTE) after oral anticoagulant treatment (OAT) discontinuation. It is unclear whether this is a risk factor for thrombosis recurrence. We investigated 139 patients with VTE and followed them up for a median of 20.5 months (6-90 months) to evaluate whether fragment 1 + 2 (F1 + 2) plasma levels are prognostic for VTE recurrence and to confirm clotting activation after OAT withdrawal. Fourteen patients had recurrences during the follow-up. F1 + 2 was measured the day before OAT withdrawal (T0) and 4 weeks later (T1) and its levels were similar in patients with spontaneous VTE versus those with transient risk factors for VTE. F1 + 2 levels increased from T0 to T1 (P <0.0005). At T1, F1 + 2 values were significantly higher in patients with recurrence than in those without (P <0.005). The negative predictive value of normal levels of F1 + 2 at T1 was 95%. In carriers of thrombophilic conditions no correlation was found between F1 + 2 levels and VTE recurrence. The results of this study confirm clotting activation after OAT discontinuation and suggest that higher F1 + 2 plasma levels are an independent risk factor for VTE recurrence.

Original languageEnglish
Pages (from-to)221-225
Number of pages5
JournalBlood Coagulation and Fibrinolysis
Volume15
Issue number3
DOIs
Publication statusPublished - Apr 2004

Keywords

  • Clotting activation
  • Fragment 1 + 2
  • Oral anticoagulant withdrawal
  • Venous thromboembolism

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Clotting activation after oral anticoagulant therapy discontinuation: A risk factor for recurrent venous thromboembolism'. Together they form a unique fingerprint.

  • Cite this

    Poli, D., Antonucci, E., Cecchi, E., Betti, I., Lapini, I., Gazzini, A., Abbate, R., Gensini, G. F., & Prisco, D. (2004). Clotting activation after oral anticoagulant therapy discontinuation: A risk factor for recurrent venous thromboembolism. Blood Coagulation and Fibrinolysis, 15(3), 221-225. https://doi.org/10.1097/00001721-200404000-00004